Article first published online: 31 JAN 2007
Copyright © 2007 by the American College of Rheumatology
Arthritis Care & Research
Volume 57, Issue 1, pages 187–188, 15 February 2007
How to Cite
Guis, S., Mattei, J. P., Figarella-Branger, D., Nicoli, F., Pellissier, J. F., Amabile, N., Cozzone, P. J., Le Fur, Y., Kozak-Ribbens, G. and Bendahan, D. (2007), Reply. Arthritis & Rheumatism, 57: 187–188. doi: 10.1002/art.22488
- Issue published online: 31 JAN 2007
- Article first published online: 31 JAN 2007
To the Editors:
We appreciate Dr. Vladutiu's comments regarding our findings of MH susceptibility and metabolic abnormalities in patients reporting myotoxic effects while receiving statin therapy. Dr. Vladutiu raised an interesting issue related to the fact that a diagnosis of MH can be proposed as long as several confounding factors have been properly ruled out. Among those factors, neuromuscular disorders (NMD) are important because, as previously reported, patients with NMD bear a high risk for MH (1). For this reason, in our study we carefully checked the absence of any common myopathy on the basis of clinical, histopathologic, and metabolic examinations. As indicated in our article, no mitochondrial abnormality was observed on biopsy samples, while the normal post-exercise phosphocreatine recovery kinetics ruled out a mitochondrial deficiency (which could be due to a mitochondrial protein reduction and/or coenzyme Q deficiency) (2). In addition, McArdle deficiency could be clearly ruled out in our patients on the basis of their normal exercise-induced intramuscular acidosis. We have previously shown that patients with glycogen phosphorylase deficiency do not display intramuscular acidosis during exercise (3).
The other potential confounding factor with respect to MH diagnosis could be a high CK level, which could indicate an impaired muscle function and result in a higher in vitro sensitivity. The CK measurements reported in Table 1 of our study were obtained when patients receiving treatment with statins reported muscle symptoms. At that time, treatment was discontinued in all the patients, and muscle symptoms evolved very differently in the patients. The muscle symptoms in patients 1, 2, 3, and 9 stopped as soon as the treatment was withdrawn, whereas patients 4, 5, 6, 7, and 8 still reported muscle signs when IVCTs were performed (at least 6 months after treatment withdrawal). However, no correlation between MH status and clinical signs was seen. In addition, the CK level was obtained before the IVCTs, and 2 patients had a CK normal level (patient 1, MH susceptible [MHS] and patient 7, equivocal MH susceptible with positive halothane test [MHEh]). Four patients had a moderate CK level increase from 228 to 348 IU/liter (patient 2, MHEh; patient 5, equivocal MH susceptible with positive caffeine test [MHEc]; patient 6, MHEc; and patient 8, nonsusceptible to MH [MHN]). Two patients (patient 3, MHEc, and patient 9, MHN) had a greater increase in CK levels (924 to 1,156 IU/liter [normal 22–174 IU/liter]). Again, no correlation was found between CK level and MH status.
Major potential confounding factors were excluded so that statin therapy alone could be ruled out as accounting for the results reported in our study. More likely, MH susceptibility might be considered as a condition in which the potential myotoxic effects of statins could be increased, in addition to the existence of common myopathies as illustrated by Dr. Vladutiu's series (4). We agree with Dr. Vladutiu that a genotype analysis could provide additional evidence of the MH susceptibility. A genetic analysis was recently performed in 2 of the 11 patients in our study, and no common mutations in the RYR1 gene were found. This genetic analysis is still in progress but it is important to remember that RYR1 gene mutations have been found in only 50% of families with proven MH susceptibility, indicating that the absence of mutations cannot fully guarantee the absence of an MH trait (5, 6).
We agree with Dr. Vladutiu that our work is worth pursuing inasmuch as it identified for the first time that MH susceptibility could be unmasked by an adverse reaction to a statin treatment. In addition, we showed that muscle ion homeostasis could be altered as a result of statin treatment; previous results have indicated that combined therapies of statins with fibrates were susceptible to alter the chloride conductance (7). Finally, it should be emphasized that in regular medical practice, statin therapy should be administered with caution to any patient with a known MH susceptibility.
S. Guis MD, PhD*, J. P. Mattei MD, PhD*, D. Figarella-Branger MD, PhD, F. Nicoli MD, PhD, J. F. Pellissier MD, PhD, N. Amabile MD, P. J. Cozzone PhD, Y. Le Fur PhD, G. Kozak-Ribbens MD, PhD, D. Bendahan PhD, * Centre de Résonance Magnétique Biologique et Médicale and Hôpital de la Conception, Marseille, France, Hôpital Nord, Marseille, France, Centre de Résonance Magnétique Biologique et Médicale, Marseille, France.